1076554959_163e920b5e
Steroids, corticosteroids, prednisone.*

Do these words strike terror in your heart? Or are you grateful beyond measure for their existence? Both? Then chances are you, or someone you love, has a chronic illness that is reversed or relieved by steroids.

I have been on and off steroids, prednisone, all my adult life. Ever since my mid-twenties I’ve had a tumultuous relationship with that medication.

Steroids are miracle drugs. A synthetic compound that mimics the hormone excreted by the adrenal glands, they rev up the nervous system, reduce inflammation and suppress the immune system. Short term use, for five days to a week, is not usually a problem. The problem is with longer term use, when they are as toxic as they are beneficial. In her article Steroids’ Miracle Comes With a Caveat, Jane E. Brody, wrote:

“…as with any powerful remedy, corticosteroids come with a downside: side effects that can sometimes be as serious as the ailments they are intended to treat.”

No joke.

The doctor who first put me on prednisone neglected to tell me about the down side of the drug. My father, also a physician, didn’t warn me either. I’m still mad at both of them for this lapse in judgment (which is inconvenient because they are both dead). All they had to do was tell me:

You need this drug to keep your kidneys functioning well. You are on a high dose but we intend to taper you off after a few months, slowly, to reduce risk of a relapse and complications. In the meantime look out for:

  • insomnia
  • agitation
  • hyper, even manic mood
  • depression
  • irritability
  • increased appetite
  • weight gain

In other words, expect to be a coo-coo-bird nut-case.

Totally oblivious, I went back to college where I lived alone in a little studio apartment (which sounds a lot cuter than it really was). On my first night I had a serious case of the heebee geebees. I felt like someone had injected a double espresso laced with Red Bull right into my bloodstream. By morning a million bugs were trying to worm their way into every pore of my skin. I seriously thought I was losing my mind. Frantic, I called my doctor who nonchalantly (God, I’m so mad) said, “Oh, that’s the prednisone. Relax, it will get better. Don’t change the dose, whatever you do.”

That was my first experience with prednisone and I’ve hated it and loved it ever since.

Without prednisone, many of us would be crippled, in agony, suffocating or dead. I’ve been able to live a functional life because of steroids but I’ve suffered from them, too.

Twice my body became dependent on the steroid which meant every time my doctor (a new one whom I adore with all my heart) tried to get me off my kidneys would relapse. That meant I was on prednisone for years. Brody wrote:

“Steroids taken orally for more than three months can have more profound and sometimes irreversible effects. Serious side effects are more likely when steroids are taken in high doses for a year or longer.” And what are those serious side effects?

more weight gain
high blood pressure
deteriorating bone mass
diabetes
thinning skin
muscle weakness
Fat deposits on the face (moon face), stomach, chest and upper back
cataracts
glaucoma
ulcers
heartburn
easy bruising
increased sweating
acne
heart disease
delayed wound healing
increased risk of infection

And all this is in addition to the first list (see above)!!!

Many of us take medications to treat the side effects of the prednisone. Ambien to sleep, a hypertensive for blood pressure, immunizations to boost the immune system, Prilosec for the heartburn, calcium and iron supplements to reduce bone reduction. We need to test our bone density, eye pressure, skin integrity often to make sure they are breaking down. We avoid salt, coffee, any stimulant, alcohol or activities that risk injury.

One thing Brody does not address in her article is the stress this drug puts on the self-esteem of the individual and the well-being of their relationships. Of all the side effects, the ones that got to me most were the
psychological ones. Many times I had to apologize to my husband and
kids because of prednisone fueled fire-breathing tantrums. I hated not
recognizing myself, physically or emotionally.

If you love someone who is taking steroids try to understand everything you can about this drug and its effects on your loved one. I asked my husband how he would advise people married to someone taking prednisone long term. “Provide a wide berth and tread lightly,” he said. Doesn’t sound good, but there you go. If both of you can grasp the psychic pressure of being on a drug that basically keeps your nervous system on high alert without let up, distorts your features and weakens your body, hopefully you can provide a cushion of patience for each other.

It’s a long story I won’t bore you with now (I’ll save it for later)
but eventually I got off the steroids, and have been blessedly off for
over two years now. Compassion for my fellow chronic illness wranglers
who have to take this wonderful/horrible drug is infinite.

If you are on high doses of prednisone, getting off it would be
dangerous (unless guided closely by the prescribing physician) but maybe you could talk to your doctor about possible
alternatives, even experimental options. Try to get the dosage down as
low as possible. Take care to check yourself physically as needed and
if you are having trouble coping, talk with a counselor who understands.

There is so much to say on this topic. This article is for all of you out there on prednisone or any other powerful medication that would just as soon knock you down as heal you. Those on chemotherapy know. I was on chemo once but personally my worst experience with prescribed drugs was with prednisone so that’s why I focused on it. Still I imagine there are similarities in our experiences. I would love to hear from you all. Please leave a comment and share your story.

Related posts:

The Chronic Illness Wrangler
How to Have a Chronic Illness so it Doesn’t Have You
Tips to Find a Good Enough Doctor

*Corticosteroids, of which prednisone is the common trade name, are not to be confused with anabolic steroids used by some very stupid athletes inadvisedly.

Photo courtesy yourfavoritemartian via Flickr